Nebraska, 2020

Hail in Nebraska, June 4, 2020

June 4, 2020 · NWS CYS · 1 event in 1 county or zone

Observer at Chadron State Park measured penny size hail from a severe warned storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Observer at Chadron State Park measured penny size hail from a severe warned storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 4, 1:35 PM MST, 19 minutes earlier.

Area forecast discussion, Jun 4, 1:35 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
235 PM MDT Thu Jun 4 2020

.SHORT TERM...(This evening through Saturday) Issued at 159 PM
MDT Thu Jun 4 2020

Late morning cumulus clouds started to develop around 17Z across
the Albany County and Laramie Range. This trend of building Cu
will continue throughout the day as diurnal heating continues to
surge across the region. Additionally, light showers and some weak
thunderstorm occurred after 18Z. Afternoon high temperatures
should approach the low 80s out west in Carbon County and increase
for daytime maximums further to the east, especially east of the
Laramie Range along the high plains. Wouldn't be surprised to see
a few 90+ degree readings in Goshen County near Torrington and
across the Panhandle. With that heating also increases the chance
for continued afternoon showers to develop from towering Cu. A
ripple in the semi-zonal flow aloft in the form of a weak
shortwave will assist with steepening lapse rates this afternoon.
As the temperature gradients increase from the surface to upper
levels, the winds will also begin to increase. 700mb wind speeds
of 40-50 knots will spread over the area, especially to the
western edge of our CWA along northern Carbon and Albany County.
The reason this is mentioned, is due to the upper level soundings.
Conditions with inverted-V soundings will be present, and the
DCAPE values are 1000+ J/kg for this afternoon. Needless to say,
it won't take much for the rain showers to assist with mixing
those high winds down to the surface and causing some very gusty
wind conditions for our region. Shortly after 19Z, the I-80
corridor has already seen several readings between 50-60mph for
wind gusts.

The Day 1 SPC outlook has us at a Marginal Risk for our eastern
portion of the CWA which includes the western NE Panhandle. The
main hazards will be lightning and strong, gusty winds with any
weak thunderstorm development. Not all that impressed with the
atmospheric forecast conditions over the area, so hail should not
be larger than up to dime sizes. Very warm temperatures in the
melting layer would quickly melt hail that falls from the cloud
bases this afternoon.

Dominant atmospheric cap in the lower levels on Friday will
inhibit widespread convection growth across the region despite
the semi-stationary frontal boundary lifting from the Laramie
Range eastward throughout the course of the day. Nonetheless,
showers and an isolated thunderstorm is possible by the afternoon
east of the Laramie Range.

The next weather system to affect the region will come from the
California coastline and bring a good amount of subtropical
moisture with it. The upper level low will propagate east and then
NNE toward the intermountain west region. As it does so, the
expectation is for it to bring a decent amount of rainfall to the
western CWA and the potential for widespread convection east of
the Laramie Range into the Panhandle. We will need to monitor this
weather system closely as it approaches the next 48 hours. SPC has
already proceeded to issue a Day 3 Marginal/Slight for our CWA,
with the Enhanced not too far away from our northern regions of
forecast coverage. A slower track of the upper level low, more
southern trajectory, or even a more due north trajectory from the
4 corners region could change the Slight Risk mention of severe
weather for the area.

.LONG TERM...(Sunday through Wednesday)
Issued at 225 AM MDT Thu Jun 4 2020

Chances for showers and a few storms will linger Sunday and Monday
as an upper trough initially over the western CONUS moves slowly
eastward and weakens. Warm across the CWA Sunday then a cold
front looks to move across early Monday bringing a pretty good
cooldown. Scattered showers continuing Monday into Monday night
as the upper trough axis moves across.  Mainly dry Tuesday and
Wednesday with a gradual warming of temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1114 AM MDT Thu Jun 4 2020

VFR conditions expected through this afternoon and evening with
scattered showers developing along and east of the Laramie Range.
KCDR and KAIA are the terminals most likely to see thunderstorms
nearby, however coverage will be isolated. Erratic, gusty winds
will be possible with vicinity showers through this evening. A
cold front will drop south across the Nebraska Panhandle after
midnight bringing the possibility of MVFR ceilings early Friday
morning, especially for KCDR and KAIA.

&&

.FIRE WEATHER...
Issued at 159 PM MDT Thu Jun 4 2020

A very windy afternoon is expected for our western regions in
Carbon and Albany County. Mesonet data has already recorded wind
gusts up to 60mph+. High based thunderstorms are likely across
areas east of the Laramie Range and Panhandle. Cold front will
pass through the region changing winds to the NE in our northern
zones tonight and help RH values elevated. Dry showers/t-storm
possible on Friday, before we have a high likelihood of wetting
rains on Saturday.

&&

.HYDROLOGY...
Issued at 159 PM MDT Thu Jun 4 2020

Warm temperatures will assist with mountain snowmelt the next
couple of days. Overnight lows above freezing through Saturday
coupled with a high chance of rainfall will continue this trend.
River and streams may see a temporary rise because of the snowmelt
from warm temperatures and rainfall. This will be brief however,
as a cold front will cause temperatures to decrease significantly
across the higher elevations and limit snowmelt that may still be
in place for elevations above 10,000 feet.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...BW
LONG TERM...RE
AVIATION...MB
FIRE WEATHER...BW
HYDROLOGY...BW
Hazardous weather outlook, Jun 4, 12:37 PM MST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
137 PM MDT Thu Jun 4 2020

WYZ101>119-051945-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
137 PM MDT Thu Jun 4 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widely scattered high-based showers and isolated thunderstorms
are expected this afternoon. Although rain will be light or
moderate at times, strong gusty winds up to 60 mph are expected
with this activity until this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Increased chances for showers and thunderstorms are expected
Saturday as a low pressure system tracks from the desert southwest
into western Wyoming. This low will bring increased subtropical
moisture into the area for widespread moderate rainfall across our
western mountains and the possibility of severe thunderstorms
along and east of the Laramie Range. Moderate to heavy rain in the
mountains may accelerate snowmelt and lead to rapid rises to
headwaters and streams flowing out of the Snowy and Sierra Madre
Ranges. Flash flooding is possible...campers and hikers in the
Snowy and Sierra Madre Ranges need to be especially aware Saturday
afternoon and evening.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-051945-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
137 PM MDT Thu Jun 4 2020

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widely scattered high based thunderstorms are possible across the
Nebraska Panhandle for a few hours this afternoon. These storms
will be high based with the main hazard being strong downburst
winds to 60 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Severe thunderstorms are possible Saturday afternoon and evening
as a low pressure system tracks into western Wyoming. Large
hail...damaging downburst winds and heavy rainfall leading to
areas of flash flooding are all possible. A Slight Risk area has
been identified for the Nebraska Panhandle Saturday afternoon
through the evening hours.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 4, 12:58 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
158 PM MDT Thu Jun 4 2020

NEZ002-095-042045-
Dawes NE-North Sioux NE-
158 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND NORTHERN
SIOUX COUNTIES UNTIL 245 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Montrose, or 29 miles south of Edgemont, moving
east at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Montrose around 205 PM MDT.
  Chadron Airport around 245 PM MDT.

Other locations impacted by this storm include Whitney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4275 10304 4277 10397 4295 10399 4300 10357
      4300 10303
TIME...MOT...LOC 1958Z 263DEG 44KT 4287 10387

Trudel
Special weather statement, Jun 4, 1:13 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
213 PM MDT Thu Jun 4 2020

NEZ002-003-042100-
Box Butte NE-Dawes NE-
213 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR BOX BUTTE AND SOUTHEASTERN DAWES
COUNTIES UNTIL 300 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Flahertys Corner, or 24 miles northwest of
Alliance, moving east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Alliance, Hemingford, Wild Horse Butte and Berea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4216 10340 4236 10341 4247 10278 4226 10274
      4210 10274 4209 10271 4204 10270
TIME...MOT...LOC 2013Z 269DEG 31KT 4226 10331

Trudel
Special weather statement, Jun 4, 1:19 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
219 PM MDT Thu Jun 4 2020

WYZ110-050015-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
219 PM MDT Thu Jun 4 2020

Very strong sustained winds, and wind gusts up to 60mph are
expected along the I-80 corridor east of Rawlins and spreading to
the regions west of the city of Laramie. Areas that include
Halleck Ridge, Elk Mountain, and Arlington will continue to see
these wind gusts occur through the early evening hours. High
profile, lightweight vehicles will be prone to the crosswinds from
the southwest in the wind prone areas along I-80.
Local storm report, Jun 4, 1:39 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
239 PM MDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.75N 106.51W
06/04/2020  M59 MPH          CARBON             WY   MESONET

            HALLECK RIDGE I-80 MESONET SITE, SUSTAINED
            WIND 44MPH, WIND GUSTS UP TO 59MPH.

&&

BMW
Local storm report, Jun 4, 1:40 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.75N 106.51W
06/04/2020  M63 MPH          CARBON             WY   MESONET

            HALLECK RIDGE I-80 MESONET SITE SUSTAINED
            WIND OF 49MPH, WIND GUST OF 63MPH.

&&

BMW
Special weather statement, Jun 4, 1:46 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
246 PM MDT Thu Jun 4 2020

NEZ002-095-042130-
Dawes NE-North Sioux NE-
246 PM MDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAWES AND NORTHEASTERN
SIOUX COUNTIES UNTIL 330 PM MDT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron Campground, or 11 miles southwest of Chadron, moving east at
35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Crawford, Red Cloud Campground, Fort Robinson Campground, Chadron
Campground, Fort Robinson and Chadron St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4252 10353 4275 10353 4277 10277 4251 10278
TIME...MOT...LOC 2045Z 273DEG 32KT 4268 10310

Trudel

The radar

The Rapid City radar (KUDX), 159 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawes

When
June 4, 1:54 PM MST
Where
Dawes County, 9.21 mi SSW of Chadron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.700, -103.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888826.